Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Wilmington, NC

August 7, 2023Brunswick County, Columbus County, North Carolina; 5 counties in South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 7, 2023, 8:17 PM EDT for Brunswick County, Columbus County, North Carolina; 5 counties in South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 8:17 PM EDT (00:17 UTC)
Expired
Aug 7, 2023, 9:15 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Brunswick County, NC, Columbus County, NC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2787 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:34 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 7, 7:34 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
734 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Hot and humid weather will lead to strong to possibly severe
thunderstorms this evening into the overnight. Typical late
summer conditions are expected through this week with warm
temperatures and at least isolated pop-up showers and storms
near the sea breeze. Greater rain chances may accompany a couple
cold fronts for Thursday into Friday and Sunday into Monday.

&&

.UPDATE...
Severe weather event well underway and reports are starting to
come in. Based on recent trends most of the heavy artillery
will be along the coast or offshore by 0200 UTC or so. Updated
pops with heat advisory expiring.

&&

.NEAR TERM /THROUGH TONIGHT/...
Models have trended slower with this evening's severe weather, now
likely entering our western counties close to 00Z. This doesn't bode
as well as the previous quicker timing for severe weather as
instability will wane off of their afternoon peaks, but
buoyancy/shear profiles still suggest a good chance for some
occurrences of damaging winds in the CWA (CAPE approaching 3000J/Kg
with effective layer shear of 30kt). Inland locales will have a
better chance at severe weather due to the earlier storm arrival
time. As storms move ENE at almost 30kt with just a small component
of cell growth to the SW they should readily reach the coast,
rainfall ending area-wide by 06Z. Light W winds late tonight into
Tuesday will bring some lower dewpoints into the area and a Heat
Advisory will likely no be needed.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The synoptic pattern continues with a large-scale trough over
northeast Canada. This trough will allow for a weak shortwave to
cross the region in the west-northwest flow.  Drier air will quickly
move into the region Tuesday Night but will increase back to the 2"
precipitable water values by Wednesday.

At the surface, the cold front that moves into the area will stall
over the Carolinas and will quickly stall by Wednesday and remain in
the area.  Models indicate a slight chance of thunderstorms along
the coast throughout the entire period and only a slight chance of
thunderstorms inland during the afternoon and evening for inland
areas.

Lows on Tuesday night will fall into the lower 70s inland and middle
70s at the coast. On Wednesday night, lows will be in the middle 70s
inland with upper 70s along the beaches.  Wednesday's high will
reach the mid-90s inland to the lower 90s at the coast. Heat indices
will reach to around 100 along the coast from Brunswick to the
Georgetown counties.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The synoptic pattern evolves to a more progressive pattern across
Canada, with several short waves crossing along the U.S. border from
the upper plains to the far northeast United States. The strongest
shortwave south of the main flow is on Friday.

At the surface, a front will approach the area on Friday and a
second front on Monday. Chance of Thunderstorms are expected each
day with organized convection and increased chances on Friday and
again Monday with the frontal passages.

Highs are expected to be in the mid-90s inland and near 90 on the
beach strands. There will be a chance of a heat advisory each
afternoon with values in the 100-105 degree range. Low temperature
will not vary much, with lows in the mid-70s inland to the upper 70s
at the beaches.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Looking at the radar kind of a shock to say VFR conditions but
the potent convection is making haste to the east and only short
lived restrictions are expected within the next couple of hours.
The later shift may contemplate fog and or stratus as most if
not all areas should see rainfall.

Extended Outlook...Predominantly VFR. Brief restrictions
possible with early morning fog or isolated to scattered diurnal
convection this week.

&&

.MARINE...
Through Tuesday, wind remains out of the SW and a bit higher
than 'normal' for the time of year due to well defined area of
low pressure moving through the Northeast. The persistence of
this fetch will allow seas to build but remain below advisory
thresholds, the SW wind wave increasing in height but the SE
swell not so much. The few gusts to 25kt should also preclude
headlines.

Tuesday Night through Saturday, stalled/slowing-moving front
will be draped across the waters through Friday, with weak high
pressure over the waters on Sunday. Southwest winds of 10 to 12
knots will dominate until Thursday, with winds increasing to 15
to 20 knots ahead of the approaching the front. Winds will
subside to the 10 to 15 knots range on Friday into Saturday.
Seas are expected to run 3 to 4 feet for much of the period,
with seas increasing to 4 to 5 feet on Thursday due to the
approaching front before falling back into the 3 to 4 feet range
Friday and Saturday as the pressure gradient weakens.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...MBB
SHORT TERM...RH
LONG TERM...RH
AVIATION...SHK
MARINE...MBB/RH
Hazardous weather outlook, Aug 7, 7:01 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
701 PM EDT Mon Aug 7 2023

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
082315-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
701 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-082315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
701 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong thunderstorms could produce wind gusts greater than 34 knots
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 7:30 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
730 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 SSW Bennettsville     34.62N  79.69W
08/07/2023                   Marlboro           SC   Public

            Trees and power lines down off Main St. Exact location
            unknown.

&&

Event Number ILM2300122

RJB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:34 PM EDTSpecial Marine WarningILM116 min
Aug 7, 8:39 PM EDTSpecial Weather StatementILMColumbus, Pender36 min
Aug 7, 9:03 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, New Hanover, Pender57 min
Aug 7, 9:08 PM EDTSpecial Marine WarningILM97 min
Aug 8, 4:07 AM EDTHeat AdvisoryILMBrunswick, New Hanover15 hr
Aug 8, 9:40 AM EDTSpecial Marine WarningILM35 min
Aug 7, 8:18 PM EDTTornado WarningILMHorry, Marion27 min
Aug 7, 9:15 PM EDTSpecial Weather StatementILMGeorgetown30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.